Total amount: € 0,00
HOW TO ORDER
A Journal on Internal Medicine
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,236
Minerva Medica 2001 June;92(3):177-206
Hyperkeratotic Kaposi sarcoma with leg lymphoedema after prolonged corticosteroid therapy for LES. Case report and literature review
Fagone S., Cavaleri A., Camuto M., Iannello S., Belfiore F.
Kaposi sarcoma (KS) is a malignant vascular neoplasia with a viral etiology, characterized by development of multiple hyperpigmentate lesions, primarily at cutaneous level with associated edema and ulcerations, but frequently involving also the mucous membranes and/or visceral organs. In this study, we describe (in the light of the relevant literature) the clinical case of an elderly (78 yrs-old) woman, who developed red-blues multiple hyperkeratotic nodules in the right leg and foot with marked lymphoedema, blushing and pain, after a long period of a low-dose corticosteroid therapy for LES (at least 10 years of continuous treatment). The diagnosis of KS was made on the basis of histologic findings. The patient HLA-typing showed the haplotypes HLA-A2-10, -B21-35, -Bw4-6, -Cw4 and HLA-DR11-13 (some of which are known to predispose to LES, but not to KS). The KS, first described by Moritz Kaposi in 1872, has been a very rare pathology until the '80s, afterwards its frequency has steadly increased, favored by immunosuppressive therapy for autoimmune diseases or tranplants and by immunodepression of AIDS. Concerning the pathogenesis, it is crucial the role of HHV-8 of the herpesvirus family (found in the lesions and in the circulating cells of all KS patients), for which a prevailing sexual transmission is postulated. General physicians and specialists of internal medicine and angiology should know this disease, which can be undiagnosed because of the low incidence in the general population and the consequent poor knowledge of this vascular neoplastic disease, which is now reported with increasing frequency.